Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2003, 5:28 PM CDT for Grant County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 5:28 PM CDT (22:28 UTC)
- Expired
- Apr 19, 2003, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 43 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 1:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
940 WUUS54 KOUN 192228 SVROKC OKC053-192315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 527 PM CDT SAT APR 19 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN NORTHERN OKLAHOMA * UNTIL 615 PM CDT * AT 527 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES NORTH OF MEDFORD...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE DEER CREEK...MEDFORD AND RENFROW HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3699 9784 3677 9782 3673 9747 3699 9748 $$ 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:40 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 19, 3:40 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIIONAL WEATHER SERVICE NORMAN OKLAHOMA 340 PM CDT SAT APR 19 2003 A COMPLEX SURFACE PATTERN EXISTS ACROSS THE SOUTHERN PLAINS THIS AFTERNOON. THE DRYLINE HAS PUSHED TO NEAR A WOODWARD... TO OKC... TO ARDMORE LINE BY MID AFTERNOON. MEANWHILE... AN OUTFLOW BOUNDARY FROM MORNING CONVECTION HAD MOVED NORTH INTO NORTH CENTRAL OKLAHOMA... WHILE A COLD FRONT WAS ENTERING FAR NORTHWEST OKLAHOMA. PRIMARY AREAS OF SEVERE TSTMS INTO THE EVENING HOURS WILL BE OVER OUR FAR EASTERN AND SOUTHEAST ZONES... AND ACROSS NORTHERN OKLAHOMA. TORNADO WATCHES #131 AND 132 CONTINUE IN EFFECT FOR THESE AREAS. AS A LARGE PART OF THE ENERGY ASSOCIATED WITH THE UPPER WAVE MOVES INTO THE CENTRAL PLAINS TONIGHT... THE COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE REGION. ENOUGH MOISTURE MAY HANG AROUND WESTERN AND CENTRAL OKLAHOMA TO SUPPORT A FEW THUNDERSTORMS ALONG AND NORTH OF THE FRONT THROUGH THE EVENING. EASTER SUNDAY INTO MONDAY NIGHT WILL BE COOLER AND DRYER AS RIDGING BUILDS INTO THE AREA. THE NEXT CHANCE FOR TSTMS EXPECTED TO BE TUESDAY ACROSS THE WEST AS ANOTHER UPPER LOW MOVES INTO THE SOUTHWEST U.S. PCPN CHANCES WILL INCREASE AND SPREAD EAST OVER MUCH OF THE AREA TUESDAY NIGHT AND WEDNESDAY. OKC 48 67 45 72 / 30 0 0 0 HBR 46 68 43 73 / 20 0 0 0 SPS 49 73 47 75 / 10 0 0 0 GAG 42 67 38 72 / 40 0 0 10 PNC 46 65 43 69 / 60 5 0 0 DUA 53 72 48 73 / 50 0 0 0 FORECAST ID = 32 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Apr 19, 12:00 PM CDT, 5 hours 28 minutes before
OKZ004>048-050>052-TXZ083>090-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT APR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF OKLAHOMA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA
AND A SMALL PART OF WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM ALVA TO
EL RENO TO ARDMORE. THE SLIGHT RISK AREA IS SOUTH AND WEST OF THE
MODERATE RISK AREA AND NORTHEAST OF A LINE FROM REYDON TO LAWTON
OKLAHOMA TO HENRIETTA TEXAS.
TIMING...
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTHWEST OKLAHOMA EARLY
THIS AFTERNOON TODAY. THUNDERSTORMS MAY DEVELOP FARTHER SOUTH MID
OR LATE AFTERNOON. STORMS WILL CONTINUE INTO THE EVENING HOURS AND
END ACROSS EASTERN AND NORTHERN SECTIONS AFTER MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY
AFTERNOON INTO THIS EVENING.
DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA EARLY SATURDAY
AFTERNOON AND A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. IN ADDITION... THERE ARE OUTFLOW BOUNDARIES ACROSS
OKLAHOMA THAT HAVE BEEN PRODUCED BY THE THUNDERSTORMS THAT MOVED
THROUGH THE AREA OVERNIGHT.
AN UPPER LEVEL STORM SYSTEM NEAR THE WESTERN EDGE OF THE OKLAHOMA
PANHANDLE WILL MOVE TOWARD THE AREA TODAY. AS THIS STORM SYSTEM
APPROACHES... THUNDERSTORMS ARE LIKELY TO DEVELOP. INITIALLY
THUNDERSTORMS WILL DEVELOP NEAR THE COLD FRONT IN NORTHWEST
OKLAHOMA... AND THEN DEVELOP LATER IN THE AFTERNOON NEAR AND AHEAD
OF THE DRYLINE AS IT MOVES INTO CENTRAL AND SOUTH CENTRAL OKLAHOMA.
SKIES HAVE CLEARED ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. CLOUDS AND
COOLER TEMPERATURES SATURDAY MORNING ACROSS NORTHERN... CENTRAL AND
SOUTH CENTRAL OKLAHOMA HAVE LIMITED INSTABILITY SO FAR THIS
AFTERNOON... BUT THE INSTABILITY WILL INCREASE IN THESE AREAS THIS
AFTERNOON.
THE DRYLINE WILL MOVE THROUGH WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH THE AFTERNOON BRINGING DRIER AIR INTO THESE AREAS AND
LIMITING THE SEVERE WEATHER THREAT.
THERE IS SUFFICIENT WIND SHEAR AVAILABLE TO SUPPORT SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS... BUT ISOLATED TORNADOES WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
EXTREME TO HIGH FIRE DANGER WILL DEVELOP ACROSS SOUTHWEST PARTS
OF OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. PLEASE
REFER TO FIRE WEATHER PRODUCTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE AGAIN ON TUESDAY AND WEDNESDAY
AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.
OTHER HAZARDOUS WEATHER...
NONE
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
.26.In the hours before
Special weather statement, Apr 19, 4:25 PM CDT, 1 hour 3 minutes before
OKZ032-042-043-192150- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 425 PM CDT SAT APR 19 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES AND PONTOTOC COUNTIES. STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE FROM JUST NORTH OF STUART TO AROUND STONEWALL. THE STORMS WERE MOVING NORTHEAST AT 25 MPH. THESE STORMS LIKELY CONTAIN SMALL HAIL AND BRIEF HEAVY RAIN. ADDITIONAL STRENGTHENING IS POSSIBLE BEFORE 500 PM. REMAIN ALERT FOR POSSIBLE WARNINGS.
Local storm report, Apr 19, 4:25 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM FORT SUPPLY OK 1.00 INCH HAIL
04/19/03 WOODWARD REPORTED BY PUBLIC.
0349 PM 8 W WOODWARD OK 64 MPH WIND GUST
04/19/03 WOODWARD MEASURED BY
WOODWARD AWOS.
0420 PM WAKITA OK 1.75 INCH HAIL
04/19/03 GRANT REPORTED BY COUNTY
SHERIFFS OFFICE
TYLocal storm report, Apr 19, 4:33 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM 5 W LAWTON OK 60 MPH WIND GUST
04/19/03 COMANCHE ESTIMATED BY COMANCHE
COUNTY EOC.
0315 AM 5 W LAWTON OK WIND DAMAGE
04/19/03 COMANCHE TREE LIMBS DOWNED. DAMAGE
TO ROOFS AND OUTBUILDINGS.
REPORTED BY COMANCHE COUNTY
EOC.
TY/CJSLocal storm report, Apr 19, 4:49 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM 12 N MEDFORD OK .75 INCH HAIL
04/19/03 GRANT PUBLIC REPORT
KTLocal storm report, Apr 19, 4:53 PM CDT, 35 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM INGERSOLL OK 1.00 INCH HAIL
04/19/03 ALFALFA REPORTED BY CHEROKEE LAW
ENFORCEMENT.
TYLocal storm report, Apr 19, 4:53 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT SAT APR 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM INGERSOLL OK 1.00 INCH HAIL
04/19/03 ALFALFA REPORTED BY CHEROKEE LAW
INFORCEMENT.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 32 min |
| Apr 19, 12:23 AM CDT | Severe Thunderstorm Warning | OUN | Harmon | 22 min |
| Apr 19, 12:39 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 36 min |
| Apr 19, 12:45 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 45 min |
| Apr 19, 1:19 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 41 min |
| Apr 19, 1:34 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 26 min |
| Apr 19, 1:49 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 41 min |
| Apr 19, 1:59 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 46 min |
| Apr 19, 2:03 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 42 min |
| Apr 19, 2:07 AM CDT | Tornado Warning | OUN | Tillman | 38 min |
| Apr 19, 2:25 AM CDT | Severe Thunderstorm Warning | OUN | Major | 35 min |
| Apr 19, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 49 min |
| Apr 19, 2:47 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 43 min |
| Apr 19, 2:51 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 39 min |
| Apr 19, 3:01 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| Apr 19, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 46 min |
| Apr 19, 3:43 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 47 min |
| Apr 19, 3:49 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 41 min |
| Apr 19, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 42 min |
| Apr 19, 4:11 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Apr 19, 4:13 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 47 min |
| Apr 19, 4:32 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| Apr 19, 4:45 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 30 min |
| Apr 19, 4:49 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 41 min |
| Apr 19, 5:01 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 44 min |
| Apr 19, 5:20 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Apr 19, 5:39 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 36 min |
| Apr 19, 5:41 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 49 min |
| Apr 19, 6:13 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 47 min |
| Apr 19, 7:18 AM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 42 min |
| Apr 19, 1:51 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 54 min |
| Apr 19, 2:45 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 45 min |
| Apr 19, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 36 min |
| Apr 19, 3:31 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 44 min |
| Apr 19, 3:37 PM CDT | Tornado Warning | OUN | Ellis, Woodward | 23 min |
| Apr 19, 3:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 64 min |
| Apr 19, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 19, 4:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 49 min |
| Apr 19, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 48 min |
| Apr 19, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 56 min |
| Apr 19, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.